Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 9:24 AM CDT for Adair County, Iowa. It was in force for 31 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2001, 9:24 AM CDT (14:24 UTC)
- Expired
- May 13, 2001, 9:55 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Adair County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:30 AM CDT | Hail 1.75 | Greenfield, IA | |
| May 13, 9:50 AM CDT | Hail 1 | Bridgewater, IA | |
| May 13, 9:50 AM CDT | Hail 0.88 | Fontanelle, IA | |
| May 13, 9:55 AM CDT | Hail 1.75 | Fontanelle, IA | |
| May 13, 10:03 AM CDT | Hail 1.75 | Greenfield, IA | |
| May 13, 10:05 AM CDT | Hail 1.75 | Greenfield, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 131424 SVRDSM IAC001-131455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 924 AM CDT SUN MAY 13 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 955 AM CDT * AT 921 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BRIDGEWATER...OR ABOUT 56 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BRIDGEWATER AROUND 930 AM NEAR FONTANELLE AROUND 940 AM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. CLEMMONS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:07 AM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 13, 3:07 AM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT SUN MAY 13 2001 MAIN FCST PROBLEM WL AGN BE CONVECTIVE TRENDS FOR NEXT SVRL DAYS. MDLS IN DECENT AGREEMENT BUT DO DVRG SOMEWHAT BY MON NGT...SPCLLY WITH LOW LVL FEATURES. CURRENT ZNS SEEM TO HAVE GOOD HANDLE ON THESE TRENDS AND ONLY MINOR CHGS XPCD. STLT AND RADAR DATA INDC TWO DISTINCT PCPN AREAS ATTM. ONE ALG AND E OF KAXA-KDSM-KCNC LN...AND ANOTHER INVOF MO RVR. ETA 305K ISENT SFC SHOWS THIS WELL. TRAJECTORIES FM ERN PCPN ARE MORE ELEVATED AND ORIGINATE FM DAKOTAS AND MINNESOTA...SO PCPN WILL LIKELY RMN WEAK. WRN BAND MORE DIURNALLY DRIVEN FM LOW LVL JET ENHANCEMENT AND MAY BE MORE SGFNT. THESE TRAJECTORIES TRACK FM DEEPER MSTR 00Z UPR AIR ANLYS INDCS OVR HIGH PLAINS AOB H85 FM KLBF-KDDC-KAMA. MSTR CNVG AND ADVCTN MAXES ALG 305K SFC STAY IN THIS LOCATION THRU 12Z SO WL HAVE TO BE WATCHED. KOMA LAPS SOUNDING INDCS PLENTY OF POSITIVE AREA ABV 750MB IF MSTR INCRS ADEQUATELY TO DMSH CIN. NET ISENT OMEGA DMSHS TWRD 18Z SO XPC THIS WDLY SCT CONVECTION TO LINGER INTO THE MRNG AND END DRNG AFTN. BY TNGT FOCUS TURNS TO THE N. RIGHT ENTRANCE RGN OF UPR LVL JET SHIFTS INTO GTLKS BY 12Z MON AND SHOULD AID UVM THRU UPR MS VLY. H85/H7 QG FORCING WEAKENS AND LINGERS OVR IA TDA THEN INTENSIFIES LATE TNGT ALG MS RVR INVOF KLSE...MAINLY DUE TO QG FRONTOGENESIS AND QN RESPONSE. XPC MCS TO DVLP OVR MN TNGT AND THEN GRDLLY BUILD SWD DROPPING INTO NERN IA AFT 06Z PER H85 THETA-E ADVCTN. SHOWALTER INDICES DMSH OVNGT SO TNGTS CONVECTION SHOULD BE MORE SGFNT...BUT MAINLY N OF FA. WRMR TEMPS WL BE MAIN WX FEATURE MON. AVN MOS MORE AGRESSIVE WITH WRM UP AND MAY BE TOO HIGH LOOKING AT MDL TEMPS EVEN WITH DECENT MIXING. WL TAKE THE MIDDLE ROAD AND PLAY COMPROMISE BTWN NGM AND AVN MOS FOR NOW. PCPN WISE...BACLIN ZN SHOULD PUSH E WITH LTL LOW LVL CNVGNC. AMS APPRS CAPPED PER CAPE/CIN FIELDS. BNDRY DOES SLIDE INTO NRN PTNS MON NGT BUT CAP STILL LOOKS TO BE IN PLACE. STILL WORTH LOW POPS NRN SXNS WHICH IS ALREADY INCLUDED IN ZNS. BY 12Z TUE...ETA PUSHES LOW AND ASSOCD FNT FARTHER S THAN AVN RESULTING IN COOLER TEMPS AND DMSHD CONFIDENCE. CERTAINLY SVRL CHCS FOR MORE SFC BASED DVLPMT WITH BNDRYS DANCING BACK AND FORTH ACRS FA AND AMS UNSTABLE. HWVR CAP WL STILL BE PLAYING A ROLE WITH NERN SXNS MORE LIKELY LOCATIONS FOR PCPN. CURRENT FCST HAS TUE DRY BUT FEEL CHCS GOOD ENOUGH TO MENTION IN N AND ERN ZNS MUCH LIKE IS GOING FOR WED. NO CHGS TO EXTEND BY TUE. WL SHADE BACK AVN MOS TEMPS FOR TUE AS WELL. .DSM...NONE SMALL
In the hours before
Special weather statement, May 13, 5:45 AM CDT, 3 hours 39 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT SUN MAY 13 2001
A WARM FRONT FROM THE NEBRASKA AND SOUTH DAKOTA BORDER INTO EXTREME
WESTERN IOWA WILL SURGE NORTHEAST TODAY REACHING THE UPPER
MISSISSIPPI RIVER VALLEY BY TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ALONG AND NORTHEAST OF THE
FRONT...ESPECIALLY DURING THE OVERNIGHT HOURS. SOME OF THE STORMS
MAY PRODUCE LARGE HAIL AND BRIEF STRONG AND GUSTY WINDS...BUT
WIDESPREAD HEAVY RAINS ARE NOT ANTICIPATED.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-016-017-024>028-035>039-047>050-060>062-073>075-084>086-
095>097-141100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
CHARITON...DES MOINES...ESTHERVILLE...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...MARSHALLTOWN...MASON CITY...
NEWTON...OSKALOOSA...OTTUMWA...PELLA...WATERLOO...WAVERLY AND WEBSTER
CITY
545 AM CDT SUN MAY 13 2001
* EVENT TIMING... THIS MORNING...AND AGAIN OVERNIGHT.
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... NONE
LARGE HAIL....... LOW
FLASH FLOODING... NONE
* SPOTTER ACTIVATION OUTLOOK... LOW
* THE STORMS THIS MORNING SHOULD BE MINIMAL...ISOLATED...AND
EMBEDDED WITHIN AREAS OF SHOWERS. THERE ARE BETTER CHANCES FOR
STRONGER STORMS OVERNIGHT.
IAZ015-023-033-034-044>046-057>059-070>072-081>083-092>094-141100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-PALO
ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON...DENISON...
LAMONI AND PERRY
545 AM CDT SUN MAY 13 2001
* EVENT TIMING... THIS MORNING
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... NONE
* SPOTTER ACTIVATION OUTLOOK... LOW
* THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST AT 25 TO 30 MPH ACROSS
WESTERN IOWA THIS MORNING. A FEW OF THE STORMS MAY BE SEVERE...
WITH LARGE HAIL THE GREATEST THREAT. A FEW SEVERE THUNDERSTORM
WARNINGS HAVE ALREADY BEEN ISSUED OVER EASTERN NEBRASKA AND WESTERN
IOWA.
SMALL
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC[ SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 30 min |
| May 13, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 7:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 28 min |
| May 13, 7:19 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 61 min |
| May 13, 7:48 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| May 13, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 43 min |
| May 13, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 13, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 28 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 49 min |
| May 13, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 9:12 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| May 13, 9:55 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 30 min |
| May 13, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 42 min |
| May 13, 11:48 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 50 min |
| May 13, 12:51 PM CDT | Flash Flood Warning | DMX | Warren | 3 hr |
| May 13, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 1:15 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| May 13, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| May 13, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 44 min |
| May 13, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.